Alert archive / Kentucky / Red Flag Warnings in 2014

Red Flag Warning 1, NWS Jackson, KY

March 14, 20146 counties in Kentucky

NWS Jackson, KY issued this red flag warning at Mar 14, 2014, 2:27 PM EDT for 6 counties in Kentucky. It took effect at Mar 14, 2014, 3:00 PM EDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 2014, 2:27 PM EDT (18:27 UTC)
In effect from
Mar 14, 2014, 3:00 PM EDT
Expired
Mar 14, 2014, 7:00 PM EDT
In force
4 hr
Issued by
NWS Jackson, KY

Counties Floyd County, KY, Johnson County, KY, Knott County, KY, Letcher County, KY, Martin County, KY, Pike County, KY

The radar

The Jackson,KY radar (KJKL), 53 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2014-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2014-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 507 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1789 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
507 m²/s²
0-3 km storm-relative helicity
480 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

024 
WWUS83 KJKL 141827
RFWJKL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
227 PM EDT FRI MAR 14 2014

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING FOR 
FAR SOUTHEASTERN KENTUCKY...

.SOUTHWEST WINDS AROUND 15 MPH WITH GUSTS AS HIGH AS 30 MPH ARE
EXPECTED ESPECIALLY ON THE RIDGETOPS AND SOUTH AND WEST FACING
SLOPES THROUGH THIS EVENING AS THE PRESSURE GRADIENT BETWEEN
HIGH PRESSURE OFF OF THE CAROLINA COAST AND AN APPROACHING COLD
FRONT REMAINS STRONG. IN ADDITION...MOISTURE WILL BE SLOWER TO
INCREASE ACROSS FAR SOUTHEASTERN KENTUCKY. THIS WILL LEAD TO 
COMBINATION OF LOW RELATIVE HUMIDITY AND STRONG AND GUSTY WINDS 
THROUGH THIS EVENING THAT COULD RESULT IN DANGEROUS FIRE WEATHER
CONDITIONS.. .

KYZ107-110-113-118>120-142300-
/O.NEW.KJKL.FW.W.0001.140314T1900Z-140314T2300Z/
JOHNSON-FLOYD-KNOTT-LETCHER-MARTIN-PIKE-
227 PM EDT FRI MAR 14 2014

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING FOR
STRONG WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF FAR
SOUTHEASTERN KENTUCKY...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A RED FLAG
WARNING FOR STRONG WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT UNTIL 7 PM EDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 107 JOHNSON...FIRE WEATHER 
  ZONE 110 FLOYD...FIRE WEATHER ZONE 113 KNOTT...FIRE WEATHER 
  ZONE 118 LETCHER...FIRE WEATHER ZONE 119 MARTIN AND FIRE 
  WEATHER ZONE 120 PIKE.

* TIMING...THROUGH THIS EVENING.

* WINDS...SOUTHWEST AROUND 15 MPH WITH GUSTS UP TO 30 MPH...
  ESPECIALLY ON SOUTH AND WEST FACING SLOPES AND RIDGETOPS.

* RELATIVE HUMIDITY...AS LOW AS 24 PERCENT.

* IMPACTS...THE COMBINATION OF LOW RELATIVE HUMIDITY AND STRONG GUSTY
  WINDS WILL LEAD TO RAPID FIRE GROWTH AND RESISTANCE TO CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

JP
1 follow-up statement
404 
WWUS83 KJKL 142255
RFWJKL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
655 PM EDT FRI MAR 14 2014

KYZ107-110-113-118>120-150000-
/O.EXP.KJKL.FW.W.0001.000000T0000Z-140314T2300Z/
JOHNSON-FLOYD-KNOTT-LETCHER-MARTIN-PIKE-
655 PM EDT FRI MAR 14 2014

...RED FLAG WARNING WILL EXPIRE AT 7 PM EDT THIS EVENING FOR
STRONG WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF FAR
SOUTHEASTERN KENTUCKY...

RELATIVE HUMIDITIES ARE STARTING TO MODERATE AND WINDS HAVE
SLACKENED...WITH BOTH NO LONGER MEETING CRITICAL FIRE WEATHER VALUES.
THUS...THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 7 PM EDT.

$$

JP

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Mar 14, 1:35 PM EDT, 52 minutes earlier.

Area forecast discussion, Mar 14, 1:35 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
135 PM EDT FRI MAR 14 2014

.UPDATE...
ISSUED AT 1216 PM EDT FRI MAR 14 2014

CLOUDS HAVE BEEN SLOWER TO INCREASE...AND TEMPS HAVE BEEN WARMING A
BIT FASTER THAN WHAT WAS FORECAST. HAVE MADE ADJUSTMENTS FOR
THIS...INCLUDING RAISING THE MAX TEMP FORECAST A COUPLE DEGREES FOR
THIS AFTERNOON.

UPDATE ISSUED AT 942 AM EDT FRI MAR 14 2014

BASED ON FORECAST WINDS...HAVE ISSUED A LAKE WIND ADVISORY FOR THE
WESTERN ADGE OF THE FORECAST AREA FOR THIS AFTERNOON AND EARLY
EVENING.

UPDATE ISSUED AT 738 AM EDT FRI MAR 14 2014

UPDATED THE FORECAST TO BETTER REFLECT CURRENT CONDITIONS AND MODEL
TRENDS. ONLY MADE MINOR CHANGES TO THE TEMPERATURES AND DEW POINTS.
THE REST OF THE FORECAST IS ON TRACK.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 346 AM EDT FRI MAR 14 2014

THE MODELS ARE IN GOOD AGREEMENT FOR THE SHORT TERM PERIOD. THE MOST
SIGNIFICANT ISSUE WILL BE A COMBINATION OF GUSTY WINDS AND LOW
RELATIVE HUMIDITY THIS AFTERNOON AND EVENING. THE WINDS ARE PRETTY
MUCH A SURE THING...HOWEVER THERE IS SOME QUESTION AS TO HOW LOW THE
HUMIDITY WILL GET. THE SOUTHWEST WIND WILL BE BRINGING MORE MOISTURE
IN FROM THE SOUTHWEST...HOWEVER THERE IS SOME QUESTION AS TO HOW
QUICKLY THE DEW POINTS WILL RESPOND. DECIDED ON CANCELING THE FIRE
WEATHER WATCH BECAUSE THE RELATIVE HUMIDIFIES SHOULD STAY ABOVE THE
CRITICAL 25 PERCENT THRESHOLD. EVEN THOUGH THEY DO NOT MEET THIS
THRESHOLD THE FIRE DANGER WILL BE QUITE HIGH TODAY. THE WINDS COULD
CAUSE A RAPID SPREAD OF ANY WILD FIRES THAT DEVELOP. ALL BURNING THIS
AFTERNOON AND EVENING SHOULD BE PUT OFF FOR ANOTHER DAY AS STRONG
WINDS ARE CAPABLE OF CARRYING EMBERS A LONG WAY FROM WHERE THE FIRE
IS ACTUALLY BURNING AND THE LOW RELATIVE HUMIDITY MAKES ITS LIKELY
FOR WIND BLOWN EMBERS TO START NEW FIRES. CLOUDS WILL BE MOVING INTO
THE AREA TOMORROW...HOWEVER...NO PRECIPITATION IS EXPECTED. FOR
TEMPERATURES...JUST BLENDED THE OLD FORECAST TOWARD THE NEW MODEL
BLEND. THE BIGGEST CHANGE WAS FOR SATURDAY MORNING AS THE CLOUD COVER
SHOULD KEEP THE VALLEYS FROM GETTING AS COLD AS THE PREVIOUS FORECAST
INDICATED.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 346 AM EDT FRI MAR 14 2014

ANOTHER DIFFICULT TO FORECAST WINTER STORM WILL TAKE AIM ON THE AREA
LATE THIS WEEKEND INTO EARLY NEXT WEEK. THE UNSETTLED WEATHER WILL
WORK INTO EASTERN KENTUCKY LATE SATURDAY NIGHT AS A SURFACE LOW
TAKES SHAPE TO OUR SOUTHWEST. THIS LOW WILL THEN TRACK SOUTH OF
KENTUCKY THROUGH SUNDAY...BEFORE EXITING TO THE EAST SUNDAY NIGHT.
ENOUGH WARM AIR SHOULD BE AROUND TO SUPPORT MAINLY RAIN DURING THE
DAYLIGHT HOURS ON SUNDAY AS TEMPERATURES REACH AROUND 40 IN THE
NORTH TO 50S IN THE SOUTH. HOWEVER...BY SUNDAY
EVENING...PRECIPITATION TYPE WILL COME INTO QUESTION...ESPECIALLY
ACROSS THE NORTH AS THE COLUMN COOLS.  A BIT OF A WARM NOSE IS
PRESENT TO SUPPORT SOME SLEET OR FREEZING RAIN...BEFORE WE SEE A
CHANGEOVER TO SNOW. AT THIS TIME...STILL LOTS OF QUESTIONS AS TO HOW
FAR SOUTH THE PRECIPITATION TYPE COMES INTO QUESTION. IT APPEARS THE
BEST SHOT AT THE MIXED PRECIPITATION WILL BE ACROSS THE NORTHERN
THIRD OF KENTUCKY...AND FOR EASTERN KENTUCKY...THIS IS BASICALLY
ALONG AND NORTH OF I-64. BY THE TIME WE SEE THE CHANGEOVER
OCCUR...PRECIPITATION MAY ALREADY BE STARTING TO WIND DOWN...SO THIS
WILL SAVE US FROM ANY LARGE ACCUMULATIONS OF SLEET...SNOW...OR ICE.
ALSO...WITH THE MILDER DAYS...GROUND TEMPERATURES MAY BE TOO WARM TO
PROVIDE MUCH OF AN IMPACT ON ROADS. HOWEVER...IF IT CAN COME DOWN
HEAVY ENOUGH WE COULD SEE A WINDOW OF HIGHER IMPACTS SUNDAY EVENING
INTO THE OVERNIGHT HOURS. UNLIKE THE PAST FEW SYSTEMS...THE COLD AIR
IN THE WAKE OF THIS SYSTEM IS NOT OVERLY IMPRESSIVE AND WE SHOULD
RECOVER QUICKLY ON MONDAY WITH HIGHS BACK INTO THE 40S. A SECONDARY
AREA OF LOW PRESSURE WILL TRACK ACROSS THE DEEP SOUTH ON
MONDAY...BUT IS EXPECTED TO KEEP ALL THE PRECIPITATION WITH THIS
SYSTEM TO OUR SOUTHEAST.

STRONG RIDGING WILL FINALLY BUILD INTO THE REGION BY MONDAY
NIGHT...PROVIDING A MILDER STRETCH OF WEATHER INTO WEDNESDAY. OUR
NEXT WEATHER MAKER WILL SPREAD INTO THE OHIO VALLEY BY LATE
WEDNESDAY AS A DEEP AREA OF LOW PRESSURE DEVELOPS ACROSS THE GREAT
LAKES. STILL LOTS OF UNCERTAINTY REGARDING THIS DEEPENING SYSTEM AND
EXACTLY WHERE IT TRACKS AND IF AND WHEN IT WILL CUT OFF ALOFT. THIS
SYSTEM WILL LIKELY SEND A COLD FRONT OUR DIRECTION SOMETIME LATE
NEXT WEEK...BUT DETAILS ARE SKETCHY AT BEST. FOR NOW WILL GO WITH
SOME LOW POPS FROM LATE WEDNESDAY ONWARD TO ACCOUNT FOR THE
POTENTIAL COLD FRONT. DEPENDING ON THE STRENGTH OF THIS SYSTEM...WE
COULD SEE ANOTHER BLOW TO TEMPERATURES AS WE RETURN TO BELOW NORMAL
READINGS IN THE WAKE OF ANY COLD FRONT. HOWEVER...THE STRENGTH OF
THIS SYSTEM WILL DETERMINE HOW MUCH COLD AIR IS DRAWN SOUTHWARD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 134 PM EDT FRI MAR 14 2014

PREDOMINANTLY VFR IS EXPECTED FOR THE PERIOD. CLOUDS WILL INCREASE
AND LOWER THROUGH TONIGHT...AS A WEAKENING COLD FRONT MOVES THROUGH.
LOCALIZED MVFR IS POSSIBLE LATE TONIGHT AND SATURDAY MORNING...BEFORE
CEILINGS BREAK UP BY MID DAY.

WINDS WILL CONTINUE TO BE GUSTY THIS AFTERNOON. THE STRONGEST WINDS
WILL BE WEST OF THE FOOTHILLS...WHERE SUSTAINED SPEEDS NEAR 20 MPH
AND GUSTS TO 35 MPH WILL OCCUR. THE WINDS WILL SLACKEN THIS EVENING.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 7 PM EDT THIS EVENING FOR KYZ044-
050>052-058-059-068-069-079-083.

&&

UPDATE...HAL
SHORT TERM...JJ
LONG TERM...KAS
AVIATION...HAL
Hazardous weather outlook, Mar 14, 4:10 AM EDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
410 AM EDT FRI MAR 14 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
410 AM EDT FRI MAR 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THE FIRE DANGER WILL BE QUITE HIGH THIS AFTERNOON AND EVENING DUE TO
STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY. THE WINDS COULD CAUSE
A RAPID SPREAD OF ANY WILD FIRES THAT DEVELOP. ALL BURNING THIS
AFTERNOON AND EVENING SHOULD BE PUT OFF FOR ANOTHER DAY AS STRONG
WINDS ARE CAPABLE OF CARRYING EMBERS A LONG WAY FROM WHERE THE FIRE
IS ACTUALLY BURNING AND THE LOW RELATIVE HUMIDITY MAKES ITS LIKELY
FOR WIND BLOWN EMBERS TO START NEW FIRES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW..SLEET AND FREEZING RAIN WILL BE POSSIBLE LATE SUNDAY EVENING INTO
EARLY MONDAY MORNING...MAINLY NORTH OF THE HAL ROGERS PARKWAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 9:18 AM EDTLake Wind AdvisoryJKLBath, Estill, Fleming, Jackson, Montgomery, Powell and 4 more10 hr

Nearby

Red Flag Warnings in Kentucky, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.